Before you leave the pharmacy, make sure you have the correct prescription drug. That’s because the Food and Drug Administration (FDA) and drug manufacturer AstraZeneca issued warnings about mix-ups with three brand-name drugs.
AstraZeneca received reports of distribution errors involving their drug Toprol-XL, a beta-blocker used to treat heart failure and hypertension. Toprol-XL is confused with Johnson & Johnson’s Topamax, used to treat epilepsy and migraines, and Novartis’s Tegretol, used to treat seizures and neuralgia. The three drug names are so similar, verbal and written prescriptions are incorrectly interpreted and filled.
Some patients have been hospitalized with worsened underlying conditions, a result of incorrect medications. The mix-ups have caused patients to have seizures, hallucinations, hypertension, and even attempt suicide. So far, the FDA hasn’t reported the total number of mix-ups or patients who suffered adverse effects.
For more information about dangerous drugs, visit the Dangerous Drug and Recall Legal Center.